North Carolina, 2012

Hail and Damaging Wind in North Carolina, March 24 to 25, 2012

March 24 to 25, 2012 · NWS ILM · 3 events in 3 counties and zones

An out of season warm and humid airmass was in place. A cold upper level area of low pressure approached from the west, cooling mid-level temperatures and steepening lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An out of season warm and humid airmass was in place. A cold upper level area of low pressure approached from the west, cooling mid-level temperatures and steepening lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 24, 1:22 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 24, 1:22 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT SAT MAR 24 2012

.SYNOPSIS...
AN APPROACHING UPPER LOW FROM THE WEST WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH SUNDAY...BEFORE MOVING OFFSHORE SUNDAY
NIGHT. DRIER CONDITIONS ARE EXPECTED MONDAY WITH COOLING MONDAY
NIGHT...AS A COLD FRONT PUSHES SOUTH ACROSS THE REGION. COOLER AIR
ON TUESDAY WILL BE FOLLOWED BY A WARMING TREND...AS AN UPPER RIDGE
BEGINS TO BUILD OVER THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...DYNAMIC SITUATION FOR THIS AFTERNOON AND THE
OVERNIGHT HOURS. AREA OF DIFFLUENCE ALOFT AND INCREASING SURFACE
INSTABILITY IS FUELING THE FIRST CLUSTER OF SHOWERS AND TSTMS
MOVING ACROSS SOUTHEASTERN NORTH CAROLINA. MAIN COLD FRONT ALONG
WITH DIFFLUENCE ALOFT AND NUMEROUS RESIDUAL BOUNDARIES BEGINNING
TO FIRE TO THE WEST. THIS AREA WILL CONTINUE TO FILL IN AND TRUDGE
EASTWARD WITH THE UPPER LEVEL LOW...NOW WOBBLING ACROSS KENTUCKY
AND TENNESSEE. CUMULUS FIELD IS ALREADY LOOKING IMPRESSIVE WITH A
FEW CELLS SHOWING UP. CONTINUED TO ADVERTISE LARGE HAIL AND STRONG
WINDS OUT WEST FROM 2200 UTC ONWARD. SPC CONTINUES TO ADVERTISE A
SLIGHT RISK WE HAVE JUST ISSUED A WATCH FOR THE WESTERN COUNTIES
UNTIL 9:00 PM.

REGARDING POPS...I HAVE CATEGORICAL POPS FOR THE WESTERN COUNTIES.
THE SEVERE THREAT SHOULD CONTINUE THROUGH THE EVENING HOURS. FROM
THAT POINT ON I HAVE LIKELY POPS MOVING TO THE COAST AND QUICKLY
DIMINISHING TOWARD SUNRISE AS ANY DIURNAL AFFECTS ALL BUT DIMINISH
WITH THE UPPER LEVEL LOW AND LOSS OF DAYTIME HEATING.

CONTINUED TO ADVERTISE OVERNIGHT LOWS JUST ABOVE GUIDANCE WHICH
CITING THE EXPECTED COVERAGE OF PRECIPITATION.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...APPROACHING UPPER LOW AND ASSOCIATED COLD
POOL ALOFT WILL MOVE OVER THE FORECAST AREA SUNDAY. -20 TO -22 DEG
CELSIUS TEMPS AT H5 WILL SHARPEN COLUMN LAPSE RATES...AND IT APPEARS
THE COLD POOL WILL BE DIRECTLY OVERHEAD OF OUR COUNTY WARNING AREA
DURING PEAK DIURNAL HEATING. ANTICIPATED SUNSHINE BETWEEN CONVECTIVE
CLOUDS SHOULD ENHANCE INSTABILITY AND WE ARE APT TO OBSERVE PERIODIC
HAIL-SHOWERS OR HAIL-STORMS SUNDAY MOST FAVORED IN THE AFTERNOON.
COLUMN WIND FIELDS DO NOT APPEAR EXCEPTIONALLY STRONG AND THE MAIN
THREAT WILL BE HAIL ACCOMPANIED BY LOCALIZED DOWNDRAFTS.

CONVECTIVE INTENSITY WILL DIMINISH LATE SUNDAY AS HEATING FADES BUT
WE WILL KEEP MENTIONABLE POP VALUES IN PLACE THROUGH SUNDAY NIGHT
AS THE DEEPER MOISTURE ON THE BACKSIDE OF THE UPPER LOW PULLS OFF
SHORE...USHERING ABRUPT DRYING AND NORTH FLOW BY SUNRISE MONDAY.
UNSETTLED CONDITIONS WILL SHIFT WELL OFFSHORE MONDAY...ALLOWING
SUNSHINE BUT CONTINUED MILD TEMPS. A DRY COLD FRONT LATE MONDAY
NIGHT FROM THE NORTH WILL BRING COOLING INTO EARLY TUESDAY WITH
MINIMUMS IN THE UPPER 40S AT DAYBREAK TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...HIGH PRESSURE WEDGES IN FROM THE NORTH TUESDAY
TO BRING A COOLER THAN CLIMO AFTERNOON. THE DEGREE OF COOLING WILL
HINGE UPON LOW LEVEL CLOUD COVER AND THE SPEED AT WHICH THE HIGH
TURNS TO THE EAST AND BECOMES PROGRESSIVE...BOTH OF WHICH ARE HIGHLY
UNCERTAIN. THIS DOES APPEAR TO BE IN THE CARDS BY WEDNESDAY HOWEVER
ALLOWING FOR A RETURN OF NEAR CLIMO TEMPS. MOISTURE ADVECTION IN THE
RETURN FLOW WILL BE WEAK AS A SURFACE RIDGE AXIS HOLDS ON ACROSS THE
NORTHERN GULF COAST. THIS WILL TRANSLATE TO RAMIFICATIONS WITH THE
NEXT COLD FRONT...WHICH WILL BE TOO MOISTURE-DEPRIVED TO GENERATE
MUCH PRECIP CHANCE AS IT PASSES THROUGH THURSDAY. THE AIRMASS BEHIND
THIS LATE WEEK BOUNDARY MAY HAVE ACCESS TO SOME RATHER COOL CANADIAN
AIR AGAIN AND MAY BRING A RETURN OF BELOW CLIMO TEMPS BRIEFLY ON
FRIDAY. SATURDAYS DEVIATION FROM CLIMO WILL DEPEND ON WHETHER OR NOT
THIS HIGH PROGRESSES EASTWARD OR LINGERS FOR AN EXTRA DAY...WHICH IS
EXTREMELY DIFFICULT TO FORECAST SO FAR OUT IN TIME.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...HRRR MODEL HAS CONVECTION ALONG THE COAST EARLY IN THE
PERIOD...PROBABLY A BIT OF SEA BREEZE ENHANCEMENT. VISIBILITIES
COULD BE BRIEFLY IFR IF THE SHOWERS ARE HEAVY...BUT LOW VISIBILITIES
WILL BE FLEETING. AFTER 23Z...MODELS ARE IN FAIRLY GOOD AGREEMENT
WITH A SECONDARY BATCH OF STRONGER CONVECTION MOVING INTO THE
WESTERN PORTION OF THE CWA...WEAKENING AS THEY REACH THE COAST AFTER
01Z. THERE SHOULD BE ENOUGH CLOUDS TO PRECLUDE ANY DENSE FOG
TONIGHT...HOWEVER THAT WILL NEED TO BE MONITORED.

SUNDAY...CONTINUE CHANCE OF CONVECTION AS THE COLD CORE OF THE UPPER
LOW MOVES OVER THE REGION. TIMING OF THE CONVECTION IS TRICKY...BUT
THE SHOWERS AND POSSIBLE STORMS WILL BE THE MOST PREVALENT AROUND
MAX HEATING.

EXTENDED OUTLOOK...LOW CONFIDENCE IN TEMPO IFR RESTRICTIONS IN
SHOWERS THROUGH 12Z MONDAY. OTHERWISE VFR MONDAY THROUGH WEDNESDAY.
POSSIBLE MORNING FOG THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...STILL EXPECT A SOUTHWEST FLOW TO CONTINUE THIS
AFTERNOON WITH SOME ACCELERATION NEARSHORE VIA THE SEABREEZE.
CONVECTION HAS DISTORTED WINDS ACROSS SOME WATERS AS WELL WITH 41013
REPORTING 15 KNOTS THE PAST HOUR. OVERNIGHT SPEEDS DIP BACK DOWN TO
TEN KNOTS OR LESS WITH THE SOUTHWEST SYNOPTIC FLOW CONTINUING. SWAN
SEAS CONTINUE TO HOVER IN A RANGE OF 2-4 FEET.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...SW WINDS EARLY SUNDAY WILL BECOME MORE
WESTERLY THROUGH THE DAY AS A SURFACE LOW POSITIONED NEAR RALEIGH NC
AROUND DAYBREAK SUNDAY...MOVES EAST TO CAPE HATTERAS LATE IN THE
DAY. SUNDAY NIGHT WINDS WILL BECOME NW AND INCREASE AS THE LOW PULLS
FARTHER OFFSHORE AND A DRY COLD FRONT SWEEPS SE ACROSS THE WATERS
LATE MONDAY NIGHT. A CAUTIONARY OR BRIEF ADVISORY MAY BE NEEDED LATE
SUNDAY INTO MONDAY FOR GUSTY NNW WINDS TO 25 KT. GENERALLY EXPECTED
2-4 FOOT SEAS THROUGH SUNDAY...HIGHEST OFFSHORE IN SW-W FLOW.
INCREASING NW WINDS SUNDAY NIGHT INTO EARLY MONDAY MAY NOT BUILD
SEAS VERY MUCH EXCEPT WELL OFFSHORE. TSTMS WILL REMAIN POSSIBLE OVER
THE WATERS THROUGH SUNDAY NIGHT AND MARINERS SHOULD CONSULT RADAR
BEFORE HEADING OUT ON THE WATERS.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 PM SATURDAY...MODERATELY STRONG GRADIENT IN PLACE ON TUESDAY
TO BRING NORTHEASTERLY WINDS THAT MAY APPROACH THE REQUIREMENTS FOR
CAUTIONARY HEADLINES. SEAS WILL ALSO BE AGITATED BY THE FLOW BUT THE
COAST-PARALLEL WIND DIRECTION WILL KEEP THE LARGEST SEAS AWAY FROM
SHORE. THE SURFACE HIGH TO OUR WEST WILL BE PROGRESSING AS THE DAY
WEARS ON THOUGH EASING BOTH WIND AND SEAS. SOME LATE AFTERNOON
VEERING IN DIRECTION IS ALSO EXPECTED. THE HIGH WILL BE VERY NEARLY
OVERHEAD EARLY WEDNESDAY BRINGING A LIGHT AND VARIABLE WIND TO START
BUT A CONTINUED EASTWARD PROGRESSION OF THE HIGH WILL ALLOW FOR AN
ESTABLISHMENT OF SOUTHERLY FLOW. A COLD FRONT APPROACHES FROM THE
NORTHWEST ON THURSDAY POSSIBLY SLATED FOR A LATE DAY PASSAGE.
SETUP MAY CALL FOR CAUTIONARY HEADLINES AGAIN AS GRADIENT
TIGHTENS QUITE A BIT BOTH AHEAD OF AND BEHIND THE BOUNDARY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...SHK
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...DL/SHK
Hazardous weather outlook, Mar 24, 12:55 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
155 PM EDT SAT MAR 24 2012

AMZ250-252-254-256-251800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
155 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-105>110-SCZ053-054-251800-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-INLAND HORRY-
COASTAL HORRY-
155 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A FEW
ISOLATED STORMS MAY PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ055-056-251800-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
155 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A FEW
ISOLATED STORMS MAY PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ024-033-251800-
ROBESON-BLADEN-DILLON-MARION-
155 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH SOME OF THESE
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-032-039-251800-
MARLBORO-DARLINGTON-FLORENCE-WILLIAMSBURG-
155 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Special weather statement, Mar 24, 9:38 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1038 AM EDT SAT MAR 24 2012

SCZ032-033-053-241545-
FLORENCE-INLAND HORRY-MARION-
1038 AM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE AND MARION
COUNTIES THROUGH 1145 AM EDT...

AT 1038 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HANNAH...OR ABOUT 14 MILES EAST OF LAKE CITY...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS IMPACTED INCLUDE MULLINS...BAYBORO...BRITTON NECK...
GALIVANTS FERRY...GAPWAY...GRESHAM...HANNAH...HORRY...JOHNSONVILLE...
KINGSBURG...POSTON AND RAINS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3424 7926 3399 7898 3381 7936 3382 7938
      3380 7940 3378 7946 3379 7947 3378 7949
      3379 7956 3387 7965
TIME...MOT...LOC 1438Z 227DEG 16KT 3387 7950

15
Special weather statement, Mar 24, 10:41 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1141 AM EDT SAT MAR 24 2012

NCZ099-SCZ053-241630-
COLUMBUS-INLAND HORRY-
1141 AM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY AND COLUMBUS COUNTIES
THROUGH 1230 PM EDT...

AT 1141 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BAYBORO...OR ABOUT 14 MILES SOUTHEAST OF MULLINS...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...BAYBORO...CHADBOURN...
CHERRY GROVE...CLARENDON...EVERGREEN...GREEN SEA...HALLSBORO...LAKE
WACCAMAW...LORIS...MOLLIE AND REDBUG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 7883 3447 7872 3447 7867 3446 7865
      3446 7864 3445 7865 3427 7844 3398 7903
      3412 7916 3448 7886
TIME...MOT...LOC 1541Z 232DEG 28KT 3411 7901

BACON
Special weather statement, Mar 24, 12:48 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT MAR 24 2012

NCZ105-241830-
INLAND PENDER-
148 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PENDER COUNTY THROUGH 230
PM EDT...

AT 148 PM EDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS
OVER CURRIE...OR ABOUT 13 MILES SOUTHWEST OF BURGAW...MOVING
NORTHEAST AT 20 MPH. PEA SIZED HAIL HAS BEEN REPORTED IN PENDERLEA
WITH THESE STORMS.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...CURRIE...LONG CREEK...
MALPASS CORNER...MONTAGUE...MURRAY TOWN...PENDERLEA...POINT
CASWELL...ROOKS...THE BOROUGH...VAN EDEN AND WARDS CORNER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3459 7779 3436 7811 3444 7821 3446 7818
      3451 7826 3461 7822 3467 7817 3471 7812
      3472 7812 3473 7811 3473 7805 3474 7801
TIME...MOT...LOC 1748Z 225DEG 18KT 3449 7811

BACON
Special weather statement, Mar 24, 1:23 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT SAT MAR 24 2012

NCZ099-109-SCZ053-241915-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
223 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 315 PM EDT...

AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GORETOWN...OR ABOUT 15 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...ASH...BETHEL...
BUGHILL...CRUSOE ISLAND...DULAH...EXUM...FREELAND...GORETOWN...
HALLSBORO...HONEY ISLAND AND LAKE WACCAMAW.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3443 7860 3443 7858 3418 7829 3392 7881
      3407 7894 3444 7861
TIME...MOT...LOC 1823Z 233DEG 22KT 3405 7878

BACON

The radar

The Wilmington radar (KLTX), 19 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbus

When
March 24, 1:51 PM EST to 1:53 PM EST
Where
Columbus County, Pireway
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.030, -78.630

Hail to the size of quarters was reported.

Hail, Bladen

When
March 24, 4:45 PM EST to 4:47 PM EST
Where
Bladen County, 0.98 mi ESE of Elizabethtown
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.627, -78.603

Hail to the size of quarters was reported.

Thunderstorm Wind, Pender

When
March 25, 12:46 AM EST to 12:47 AM EST
Where
Pender County, 0.57 mi E of Surf City
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
34.430, -77.540

Shingles were reportedly blown off a cafe roof and 150 feet of canopy was ripped by the winds. The time was estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369498, 369562, 369527.